Need advice . . .

Discussion in 'Introduce Yourself' started by Brooklyn, Nov 23, 2012.

tinnitus forum
    1. Brooklyn

      Brooklyn Guest

      My name is Mike. I've had tinnitus for more than 7 years. The onset of the tinnitus was approximately 4 weeks after a car accident in which I experienced a neck injury [whip lash]. I've had MRI's and X-Rays and neither showed anything remarkable. The past 3 years my tinnitus was under-control. I had been taking 0.5mg two times each day of Klonopin from January 2009 to November 2012 nearly 4 years.

      In September of this year I was in a bicycling accident in which I collided with a car and re-injured my neck. My tinnitus didn't change until the end of October. I was taking Percocet prescribed by my doctor for pain. I took a double dose and it made me nauseated and made my tinnitus raise in volume. I was sure that after sleeping off the nausea things would go back to usual but the tinnitus never went back down in volume. It's intolerable! And this is after 7 years of living with tinnitus.

      The doctor raised my Klonopin prescription by 1.0mg to 1.5mg daily. This lowered the volume to an extent but it's still intolerable. I don't want to live like this. I'm in New York and if anyone has any ENT's or psychiatrists that they've had positive experience with I'm very interested.
    2. Polar-Bear

      Polar-Bear Member

      Tinnitus Since:
      Hi Mike, I looked up Percocet and according to what I found that it is an ototoxic painkiller. Double dosing such as you did could have made an already bad situation worse. I would suggest changing your diet to try to detox yourself. I've also read that vitamins B12 and a B50 complex are good at somewhat protecting the ears from ototoxcity.
      I hope it does go down for you again to a more manageable level.
    3. Brooklyn

      Brooklyn Guest

      The (re)onset of the tinnitus does correspond in time with the Percocet however I'm still suspicious that it was the catalyst. My feeling is that I re-injured my neck and smacked my jaw pretty hard in the bike accident and that only after several weeks (09/10 to 10/31) did my ears, the ear muscles and TM joint react. Is there evidence to support Percocet or the active ingredient oxycodone to be ototoxic? I've been off the Percocet for 3 weeks, so it has definitely worked its way out of my system.
    4. erik

      erik Manager Staff Benefactor

      Washington State, USA
      Tinnitus Since:
      Cause of Tinnitus:
      Most likely hearing loss
      Mike, sometimes the effects of increased T due to ototocity can take a while to return to normal. Most drugs have some level of ototocity, but many are not permanent unless you took them at max dose for years on end which is not your case. Both acetaminophen and oxycodone (percocet) are listed as ototoxic which is usually reversible with drugs like aspirin, ibuprofen and acetaminophen--dependent on dosage and length of time. From talking to doctors dealing with possible ototocity issues and tinnitus, it may take weeks or months to see a change. I suspect even if it is out of your system, it may still have some impact on the hearing system. I know someone who developed T after stopping a medication that he took for about 6 months and the T lasted for 8 months before it went eventually went away.
      • Helpful Helpful x 1
    5. Brooklyn

      Brooklyn Guest

      Can you point me to a list of ototoxic medications?
    6. Karl

      Karl Member Benefactor

      Tinnitus Since:
      Brooklyn -
      Here's a list of ototoxic medicines:

      The list is big, and may not accurate. I have read that there are actually very few ototoxic medicines that can damage the ear. Certain antibiotics are the worst. But a lot of these medicines which are called "ototoxic" are actually just exciting the nervous system (like caffeine).

      You may want to see a neurologist, because this must be neck injury related. There is a brainstem organ called the dorsal cochlear nucleus where a whole lot of different types of nerves are coming together, including auditory nerves. Injury to the neck can result in tinnitus. This type of injury should be looked at by a neurologist who understands the implications of tinnitus.

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.